Ask a doctor

Will the Effect of Botox Slowing Down the Lymphatic Flow Go Away? I Have Swelling on Lids.

I had a botox injection directly under my lower eyelid and around eyes. 7 units on each side. They said that wasn't much. 6 days post-botox, I wake up with swollen eyes. They tend to go down and get a bit wrinkly until about early evening when they return pretty much to normal. Research shows that maybe it had slowed down the normal lymphatic flow, causing edema in the lids. Will this go away? I didn't realize this could happen and it is freaking me out that it will not return to normal.

Doctor Answers (9)

Botox's effect goes away

+1

Botox relaxes muscles.  The eyelid muscle is injected on the side of the eye to decrease Crow's feet lines.  Occasionally doctors inject the lower eyelid skin to minimize creases or enlarged muscle bulges, but then the muscle action of the pump of the dermal fluids is inhibited or decreased.  Fluids can build up, especially when someone is lying down rather than sitting or standing. Lying down increases the blood pressure in the head and fluids leak into the dermis from the blood and lymphatic vessels.  During the day as you're up and around, the fluids drain better by gravity.  As the Botox's effect diminishes on its own over three to four months, the action resolves completely.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Swelling under the eyes after Botox

+1

As discussed, what you are observing may actually be something other than swelling.  Although the effects will gradually wear off as the Botox does, we would encourage you to have an in-person discussion with your injector so that your concerns and treatment outcomes may be addressed and documented.

We do not inject Botox or Dysport in this area for this very reason.  However, in the future, you may want to consider having dermal fillers (Restylane) in the tear trough area for eye rejuvenation.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox under eys

+1

This is an area that you have to be evry careful with.i usually don't do botox under the eyes.the good news is that it will eventually wear off.

Robert Brueck, MD
Fort Myers Plastic Surgeon
5.0 out of 5 stars 19 reviews

You might also like...

Botox and Lymphatic Flow Under the Eyes

+1

Botox under the eyes is an absolute don't do. You are lucky you don't have severe eye drooping. And yes without the normal muscle movement and muscle tension the natural flow of lymph from under the eyes is hampered thus causing swelling. 

Richard Galitz, MD, FACS
Miami Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Lymphatic flow and Botox

+1
I am going to answer this based on the scientific research that has been done and to my knowledge with everything that I have read there is no scientific based data regarding Botox and how it might affect lymphatic flow. You can get edema and swelling post any injection and the eyelid tissue is delicate. While this is fairly uncommon the edema should dissipate daily and you should be seeing better results daily. Best regards!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Swelling after lower eyelid Botox

+1

 Botox doesn't change or decrease lymphatic drainage within tissues as it relaxes the muscle causing unwanted lines and wrinkles.  Swelling of lower eyelids can happen with any needle based therapy.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Swelling of the lids after Botox

+1

Swelling of the lids after Botox may occur for a variety of lesions including the trauma of the procedure. In any case all of these effects are temporary and uncommon.

 

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

BTX-A can occasionally temporarily change the lymph flow under the eyes

+1

In particular in older, sun damaged patients [notably those who smoke] and so have rather loose skin below and lateral to the lower eyelids, treatment of the crow's feet with any formulation of BTX-A [for example, Dysport®, XEOMIN®  or BOTOX®] can temporarily change the muscle pump effect of blinking, and lead to a bit of swelling ["festoonin"] below and lateral to the lower eyelids.

This tends to get better after a few weeks, and does not recur if treatment is maintained every 2-3 months. You can reduce the appearance by sleeping with your head elevated on several pillows, so the area does not swell up so much when you are lying down at night.

There is no cream that is useful to control festooning, so don't waste your money.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

Let's stick with evidence based medicine here.

+1

Kim

There is absolutely no real research regarding how BOTOX might affect lymphatic flow in the eyelids.  There are about 30 papers out there on eyelid lymphatics and precisely none of them address this issue.  So as an eyelid expert, let me state that changes in the lymphatics due to BOTOX is at best an unsubstantiated theory.  In fact, it may have nothing to do with why eye eyelids can swell after being treated with BOTOX.  In particular, the etiology of the festoon is laxity of the orbitomalar ligament along the orbitomalar groove.  Any weakness in the orbicularis oculi muscle will induce the appearance of a festoon that has nothing to do with fluid under the skin or in the lymphatics.  As the BOTOX wears off, the muscle regains strength.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.